Tornadoes · United States · Minnesota · 2021
EF0 tornado, Collis to Dumont, Minnesota, October 9, 2021
From Collis to Dumont, this EF0 tornado ran 0.8 miles across Traverse County on October 9, 2021, touching down at 7:10 PM CDT and reaching 10 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- October 9, 2021
- Touchdown
- 7:10 PM CDT (00:10 UTC)
- Lifted
- 7:12 PM CDT (00:12 UTC)
- On the ground
- 2 minutes
- Path length
- 0.8 miles (1.4 km)
- Path width
- 10 yards (9 m)
- Deaths
- 0
- Injuries
- 0
- County
- Traverse County
- Touchdown point
- 45.680, -96.460
- Lift-off point
- 45.690, -96.450
- Record number
- 2110091810-01
The damage survey
3 damage points were recorded along this path by NWS ABR, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 104 mph.
- Tree uprooted, large tree branches down, sheet metal tossed around farmyard
- Damage to roof and walls of pole barn, large tree branches broken
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
During the evening hours, a line of storms along a boundary moved across west central Minnesota, producing 70 mph winds, locally heavy rainfall, and two tornadoes. The tornadoes did minor damage to three farmsteads.
A tornado was on the groud for just shy of one mile causing minor damage to two farmsteads. The first farm had an uprooted tree, tree branches down and sheet metal tossed around the farmyard. The second farm, which was located about one half mile to the northeast, reported damage to roof and walls of a pole barn and large tree branches broken.
Tornado damage was first observed to the northeast of the intersection of 620th St and 760th Ave, where a single cottonwood tree in a line of trees was snapped at the base. About a mile to the northeast on 770th Ave, another cottonwood tree had a large branch broken and sporadically scattered leaves and twigs. The tornado then damaged a farmstead where an empty grain bin was removed from the base and lofted, rolled roughly 0.4 miles. Additional metal debris was also noted along the northeast path.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the tornado touched down at Oct 9, 2:53 PM CDT, 4 hours 17 minutes earlier.
Area forecast discussion, Oct 9, 2:53 PM CDT, 4 hours 17 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 253 PM CDT Sat Oct 9 2021 .SHORT TERM...(This Evening through Sunday Night) Issued at 243 PM CDT Sat Oct 9 2021 A strong upper level trough, surface low pressure system will track northeastward across the area this evening, bringing the potential for severe storms. Significant low level and deep layer shear will support supercell thunderstorms, with tornadoes possible. However, instability is lacking, 1K J/kg with SBCIN to overcome yet in the eastern CWA. MLCAPE is higher at least, but with some CIN remaining. That said, these CAPE values are fairly high for the 2nd week of October. Surface dew points have increased early this afternoon with many locations reporting low 60s. That said, a mostly cloudy sky has limited heating, with current temps ahead of the cold front in the mid 60s, to the low 70s. As peak heating is nearing, surface temperatures may not warm much more over the next hour. Overall, still believe there will be enough inability, shear to support scattered severe storms, mainly in the James River Valley and points east into MN. The severe threat is best between 4 pm, in the James Valley, to 7-9 pm, in western MN. Several CAM a line of storms, embedded supercells with hail, winds, and brief tornadoes transitioning over to bowing line segments with damaging winds become the main threat. Convection should progress northeast of the CWA by 3Z with wrap around shower, embedded thunderstorms remaining across the CWA throughout tonight and into the morning hours on Sunday. Light showers may continuing over northeastern SD, western MN into the evening hours on Sunday. Dry conditions with clearing skies can be expected Sunday night into Monday with low dropping into the upper 30s, to the mid 40s. .LONG TERM...(Monday through Saturday) Issued at 243 PM CDT Sat Oct 9 2021 The extended period will start off dry, with Monday also being the warmest day of the period. Focus then turns to a fairly potent storm system set to affect the region during the middle part of the week. A surface low will track from northeast Colorado to southwest Nebraska Tuesday, then to southwest or south central South Dakota Tuesday night before lifting north across South Dakota Wednesday and into North Dakota Wednesday night. This will be a fairly tightly wrapped system and looks to bring widespread rainfall and gusty winds to the entire CWA. Cannot rule out a rumble of thunder or two, but for the most part, this system will just be widespread rainfall. Temperatures will be warm enough for the precipitation to be rain, and current indications are that a good one to two inches are possible late Tuesday night and Wednesday. This could obviously change should the low track change. The remainder of the extended period (Thursday through Saturday) will be dry, with the region under the influence of weak high pressure. High temperatures on Monday will be mainly in the 60s, then in the mid 50s to lower 60s Tuesday and Wednesday. 50s will be common for highs Thursday and Friday. Saturday will see highs in the upper 50s to lower 60s. Overnight lows will be in the 40s Monday night and Tuesday night. Lows will range from the upper 30s west to the mid 40s east Wednesday night. Will then see cooler lows with 30s across the entire area Thursday night and Friday night. && .AVIATION...(For the 12Z TAFS through 12Z Sunday Morning) Issued at 618 AM CDT Sat Oct 9 2021 Terminals KABR,KATY,KPIR,KMBG Widespread IFR/MVFR cigs and vsbys will continue through much of the day, especially across northern parts of SD. Scattered showers and thunderstorms are expected through the day and into evening with a few severe storms possible over northeast SD this afternoon and early evening. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...SD LONG TERM...Parkin AVIATION...TDK
Hazardous weather outlook, Oct 9, 4:51 AM CDT, 14 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 451 AM CDT Sat Oct 9 2021 SDZ003>005-009-010-015>017-033>037-045-048-051-101000- Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk- Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 451 AM CDT Sat Oct 9 2021 /351 AM MDT Sat Oct 9 2021/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...Today and tonight. Showers and thunderstorms can be expected across the region today. A few storms may be on the strong side, with small hail and gusty winds. The larger severe threat will exist across northeast South Dakota and west central Minnesota. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ039-046-SDZ006>008-011-018>023-101000- Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington- Grant-Hamlin-Deuel- 451 AM CDT Sat Oct 9 2021 This Hazardous Weather Outlook is for west central Minnesota and northeast South Dakota. .DAY ONE...Today and tonight. Thunderstorms are expected across northeast South Dakota and west central Minnesota this afternoon into early evening. Strong to severe storms are possible, with large hail up to golf ball size and strong winds in excess of 60 or 70 mph. Heavy rain is also possible under stronger storm cells. Today's setup also favors the potential for a couple tornadoes near the James River valley, eastward across the Glacial Lakes and into west central Minnesota. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. TMT
In the hours before
Local storm report, Oct 9, 5:55 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
555 PM CDT SAT OCT 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM HEAVY RAIN 4 S DEERFIELD COLONY 45.54N 98.90W
10/09/2021 M3.01 INCH EDMUNDS SD PUBLIC
RAINFALL TOTAL SO FAR TODAY.
&&
SDLocal storm report, Oct 9, 6:08 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
608 PM CDT SAT OCT 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND DMG ROSLYN 45.50N 97.49W
10/09/2021 DAY SD FIRE DEPT/RESCUE
TREES DOWN IN ROSLYN. ESTIMATED 60 TO 70 MPH
WINDS.
&&
SDLocal storm report, Oct 9, 6:17 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
617 PM CDT SAT OCT 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM FUNNEL CLOUD 2 W ORTLEY 45.34N 97.24W
10/09/2021 DAY SD PUBLIC
&&
SDLocal storm report, Oct 9, 6:30 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
630 PM CDT SAT OCT 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG BRYANT 44.59N 97.47W
10/09/2021 HAMLIN SD PUBLIC
TREE DAMAGE IN BRYANT. TIME ESTIMATED.
&&
SDLocal storm report, Oct 9, 6:31 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
631 PM CDT SAT OCT 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM HAIL 4 W HAYTI 44.66N 97.29W
10/09/2021 M1.00 INCH HAMLIN SD TRAINED SPOTTER
&&
SDLocal storm report, Oct 9, 6:39 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
639 PM CDT SAT OCT 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM HAIL 2 S THOMAS 44.73N 97.20W
10/09/2021 E1.00 INCH HAMLIN SD TRAINED SPOTTER
&&
SDThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Aberdeen, SD (KABR), 00:00Z
0.2 hours before the tornado, 175 km from the path. October 10, 2021.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -73659 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1552 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.5 K/km
The surface observations
Wheaton Ndb (ETH), 13 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Aberdeen radar (KABR), 155 km away, was scanning. The volume nearest the touchdown began at 00:10 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2021 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are
The other tornadoes of October 9, 2021
6 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.